South Dakota, 2009

Tornadoes and Hail in South Dakota, July 8 to 9, 2009

July 8 to 9, 2009 · NWS UNR · 19 events in 7 counties and zones

Severe storms developed over Fall River County and moved eastward across southwestern and south central South Dakota. The storms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms developed over Fall River County and moved eastward across southwestern and south central South Dakota. The storms produced large hail and strong wind gusts. Two tornadoes were observed in Todd County and two tornadoes touched down in southern Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 1:10 PM MST, 3 hours earlier.

Area forecast discussion, Jul 8, 1:10 PM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT WED JUL 8 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
NORTHEASTERN WY...WITH WARM FRONT STRETCHING EASTWARD INTO SOUTHERN
SD. SURF TROF EXTENDS NORTH FROM THE LOW INTO SOUTHEAST MT AND COOL
FRONT TRAILS WESTWARD ACROSS CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS
RIDGING OVER THE NORTHERN PLAINS...WITH UPPER LOW OVER THE PACIFIC
NORTHWEST. SOUTHWESTERLY FLOW ALOFT IS IN PLACE FROM THE GREAT BASIN
AREA INTO THE NORTHERN HIGH PLAINS...WITH STRONG JET MOVING
NORTHEASTWARD ACROSS THE REGION. ABUNDANT LOW LEVEL MOISTURE IS IN
PLACE ALONG AND NORTH OF THE WARM FRONT ACROSS WESTERN SD. TEMPS ARE
IN THE 70S AND 80S. KUDX RADAR SHOWS A COUPLE OF CELLS OVER SOUTHERN
CAMPBELL CO...WITH CUMULUS BEGINNING TO BUILD OVER THE HILLS...AS
WELL AS ALONG A SURFACE TROF OVER NORTHEAST WY.

AN ACTIVE LATE AFTERNOON AND EVENING LOOKS TO BE ON TAP FOR PORTIONS
OF THE AREA...ESPECIALLY THE NORTHERN HALF OF THE CWA...AS SHORTWAVE
ENERGY...MID AND UPPER LEVEL JETS...AND FRONTAL BOUNDARY INTERACT.
WARM FRONT WILL SLOWLY LIFT NORTH AND EAST ACROSS THE SD PLAINS AS
LOW MOVES INTO THE BLACK HILLS AREA LATER THIS AFTERNOON. BEST
INSTABILITY WILL BE FROM THE BLACK HILLS AREA...NORTH AND
EAST...LATER THIS AFTERNOON INTO THE EVENING. SHEAR WILL BE RATHER
IMPRESSIVE...SUPPORTING SUPERCELL DEVELOPMENT. LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE MAIN THREATS...WITH WIND LIKELY BECOMING THE
GREATER THREAT DURING THE EVENING AS A POSSIBLE BOW ECHO OR DERECHO
EVENT COULD DEVELOP. TORNADIC THREAT WILL BE GREATEST NORTH AND EAST
OF THE LOW AND WARM FRONT...PRIMARILY ACROSS NORTHWESTERN SD. LOW
PRESSURE AND COOL FRONT WILL PUSH EAST ACROSS THE AREA
TONIGHT...WITH GUSTY NORTHWEST WINDS FOR A WHILE BEHIND IT. LOWS
WILL BE IN THE 50S AND LOWER 60S.

THURSDAY AND FRIDAY WILL MAINLY BE DRY DAYS. HOWEVER...CANNOT RULE
OUT A FEW SHOWERS AND STORMS LATE THURSDAY NIGHT AND FRIDAY AS WEAK
ENERGY CROSSES THE REGION. HIGHS EACH DAY WILL GENERALLY BE IN THE
MID 70S TO MID 80S.

EXTENDED...UPPER RIDGE WILL REMAIN ACRS SRN CONUS FROM ARIZONA
THROUGH TEXAS DURING THE EXTENDED PERIOD. THIS WILL KEEP NRN PLAINS
ON NRN FRINGES OF UPPER RIDGE WITH OCCASIONAL S/WS MVG THRU THE
UPPER FLOW BRINGING A DAILY CHC OF SHOWERS AND TSTMS TO THE REGION.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THRU THE PERIOD.

&&

.AVIATION...MVFR CLDS ON SD PLAINS ARE EXPECTED TO BURN OFF BY
19Z. SCT THUNDERSTORMS ARE EXPECTED AFT 20Z...ESP ALONG AND NORTH
OF I-90. IFR/MVFR CONDS DUE TO CIGS/VSBYS AND MODERATE TURBULANCE
CAN BE EXPECTED IN AND NEAR ANY TSTMS. TSTM ACTIVITY IS EXPECTED
TO DIMINISH AFT 06Z. OTHERWISE...VFR CONDS ARE EXPECTED THRU THE
FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 8, 5:47 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT WED JUL 8 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) WED JUL 8 2009

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OF WYOMING AND THE BLACK HILLS IN THE AFTERNOON
THEN MOVE EAST ONTO THE SOUTH DAKOTA PLAINS LATER THIS
AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER FAR NORTHWEST SOUTH DAKOTA...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEAST WYOMING AND
THE REMAINDER OF WESTERN SOUTH DAKOTA WITH VERY LARGE HAIL AND
DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...A FEW TORNADOES
ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA GENERALLY NORTH OF
INTERSTATE 90. THUNDERSTORMS SHOULD PUSH EAST OF OUR AREA BY OR
SHORTLY AFTER MIDNIGHT.

TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR
HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIAL
SEVERE WEATHER OUTBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY ACROSS
NORTHWEST SOUTH DAKOTA.

In the hours before

Local storm report, Jul 8, 3:51 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             7 NE HULETT             44.75N 104.50W
07/08/2009  E1.25 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 8, 3:52 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             OSAGE                   43.98N 104.42W
07/08/2009  E1.75 INCH       WESTON             WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 8, 3:53 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 E DOWNTOWN STURGIS    44.41N 103.43W
07/08/2009  E1.00 INCH       MEADE              SD   CO-OP OBSERVER

&&

LCZEPYHA
Local storm report, Jul 8, 3:54 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 N HULETT              44.74N 104.60W
07/08/2009  E0.88 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 8, 4:05 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             10 W HARDING            45.39N 104.04W
07/08/2009  E1.75 INCH       HARDING            SD   PUBLIC

            HAIL FROM 445 PM MDT TO 455 PM MDT.

&&

WETENKAMP
Local storm report, Jul 8, 4:09 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 NNE DOWNTOWN NEWCASTL 43.92N 104.16W
07/08/2009  E2.00 INCH       WESTON             WY   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Fall River

When
July 8, 4:10 PM MST
Where
Fall River County, 3.96 mi NNW of Oral
Measured
0.88 in hail
Reported by
Public
Coordinates
43.454, -103.296

Thunderstorm Wind, Fall River

When
July 8, 4:10 PM MST
Where
Fall River County, 3.96 mi NNW of Oral
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.454, -103.296

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
July 8, 5:40 PM MST
Where
Pennington County, 6.5 mi W of Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.000, -102.361

Wind gusts were estimated at 60 mph.

Hail, Oglala Lakota

When
July 8, 6:05 PM MST
Where
Oglala Lakota County, 11.3 mi N of Porcupine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.394, -102.330

Hail, Jackson

When
July 8, 7:00 PM MST
Where
Jackson County, Wanblee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.570, -101.670

Hail, Jackson

When
July 8, 7:10 PM MST
Where
Jackson County, 14 mi SSE of Kadoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.643, -101.413

Hail, Jackson

When
July 8, 7:44 PM MST
Where
Jackson County, 6.18 mi E of Long Valley
Measured
1.75 in hail
Reported by
Public
Coordinates
43.486, -101.379

Thunderstorm Wind, Bennett

When
July 8, 7:45 PM MST
Where
Bennett County, 9 mi N of Vetal to 10.15 mi NE of Vetal
Measured
79 kt (91 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.350, -101.380

Large trees were blown down and a barn was damaged by wind gusts estimated at 70 to 80 mph.

Hail, Bennett

When
July 8, 8:00 PM MST
Where
Bennett County, 10 mi NE of Vetal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.322, -101.239

Hail, Todd

When
July 8, 9:10 PM CST
Where
Todd County, 6 mi W of Parmelee
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -101.139

Tornado, Todd

When
July 8, 9:10 PM CST to 9:18 PM CST
Where
Todd County, 10.18 mi WNW of Parmelee to 6.69 mi W of Parmelee
Rating
EF0
Path length
3.54 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
43.350, -101.218

A storm chaser observed a tornado over prairie land northwest of Parmalee. The storm location was estimated by radar.

Thunderstorm Wind, Todd

When
July 8, 9:25 PM CST
Where
Todd County, 6 mi W of Parmelee
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.320, -101.139

Hail, Todd

When
July 8, 9:30 PM CST
Where
Todd County, 5 mi NW of Parmelee
Measured
1.75 in hail
Reported by
Public
Coordinates
43.371, -101.090

Hail, Todd

When
July 8, 10:30 PM CST
Where
Todd County, 2 mi W of Mission
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.300, -100.710

Hail, Todd

When
July 8, 10:40 PM CST to 11:05 PM CST
Where
Todd County, 4 mi W of Mission to 2 mi E of Mission
Measured
2.75 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.300, -100.750

Hail to the size of baseballs fell from four miles west of Mission to the Antelope housing area east of Mission.

Tornado, Todd

When
July 8, 10:53 PM CST to 10:55 PM CST
Where
Todd County, 5 mi SE of Mission
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.249, -100.600

A storm chaser observed a small tornado southeast of Mission. The location was estimated from radar data.

Hail, Tripp

When
July 9, 12:30 AM CST
Where
Tripp County, Colome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.250, -99.720

Tornado, Tripp

When
July 9, 12:31 AM CST to 12:38 AM CST
Where
Tripp County, 4.6 mi ENE of Clearfield to 5.87 mi ENE of Clearfield
Rating
EF1
Path length
1.28 mi
Path width
300 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
43.201, -99.949

A small tornado tracked across Dog Ear Township from 311th Avenue to near the intersection of 289th Street and 312th Avenue. The tornado blew down large cottonwood trees. Event times were estimated from radar data.

Tornado, Tripp

When
July 9, 12:48 AM CST
Where
Tripp County, 8.1 mi NE of Clearfield
Rating
EF1
Path length
0.2 mi
Path width
100 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
43.255, -99.920

A small tornado trouched down on a farm west of the intersection of 286th Street and 313th Avenue. The tornado blew a garage off its foundation, tipped over a combine, and snapped large cottonwood trees. Event times were estimated from radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171721, 171722, 187459, 171724, 171725, 171726, 171728, 171731, 171732, 171736, 187361, 171739, 171740, 171741, 171742, 187363, 171746, 187444, 187448.